Differentiation Syndrome: An Emerging Oncologic Complication
Differentiation Syndrome is a potentially life-threatening complication of IDH-inhibitors. Learn more about this medical condition and the various treatment options available to patients.
Differentiation syndrome (DS), previously known as retinoic acid syndrome, is an oncologic emergency that can occur in patients with acute promyelocytic leukemia (APL) and AML. Patients at high risk include those with a high body mass index and active leukemia. A Food and Drug Administration (FDA) study conducted by Norsworthy and colleagues reported that 30- and 60-day mortality were similar in patients who had DS vs those who didn’t. Nurses can help manage patients with DS if they understand its etiology, pathophysiology, and treatment options.
Key Learining Outcomes
- Identify the pathophysiology of differentiation syndrome (DS).
- Compare DS with tumor lysis syndrome.
- Discuss DS management.
Daniel Borski, BSN, RN, OCN; Ivan Biglang-awa, BSN, RN, OCN; and Fidelindo Lim, DNP, CCRN
Daniel Borski is a senior staff nurse at New York Presbyterian Weill Cornell Hospital in New York City, New York. Ivan Biglang-awa is a staff nurse at Montefiore Medical Center in Bronx, New York. Fidelindo Lim is a clinical associate professor at New York University Rory Meyer College of Nursing in New York City, New York.